Texas, 2009

Damaging Winds in Texas, July 4, 2009

July 4, 2009 · NWS LUB · 3 events in 3 counties and zones

Scattered thunderstorms developed over portions of the South Plains during the afternoon and early evening hours of Independence Day 2009. A few storms produced damaging downburst winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Scattered thunderstorms developed over portions of the South Plains during the afternoon and early evening hours of Independence Day 2009. A few storms produced damaging downburst winds. A Texas Tech University West Texas Mesonet site in Cottle County measured a peak gust of 89 mph and a 7 millibar pressure rise as a wet microburst impacted areas southwest of Paducah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 4, 2:33 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 4, 2:33 PM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
333 PM CDT SAT JUL 4 2009

.SHORT TERM...
ADDED MENTION OF SEVERE THIS AFTERNOON IN SUPPORT OF WW548 VALID
UNTIL 01Z. SCATTERED SHOWERS AND THUNDERSTORMS HAVE BEGUN TO DEVELOP
THIS AFTERNOON AS EXPECTED.  WOULD EXPECT THE ACTIVITY TO INCREASE
IN COVERAGE AND INTENSITY THIS EVENING PARTICULARLY ALONG THE COLD
FRONTAL BOUNDARY AND PRE-FRONTAL TROUGH TO ITS SOUTH.  THAT
SAID...WITH THE JUICY AIRMASS IN PLACE...WOULD NOT RULE OUT
CONVECTION ANYWHERE WITHIN THE CWA.  WITH THE EXTRA MOISTURE IN
PLACE...HAVE GONE AHEAD AND BUMPED LOWS A DEGREE OR TWO TONIGHT AND
UNDERCUT GUIDANCE HIGHS TOMORROW.  STORM CHANCES LOOK TO CONTINUE
THROUGH THE OVERNIGHT HOURS INTO TOMORROW. 26

&&

.LONG TERM...
LITTLE CHANGE TO THE FCST IN THE EXTENDED PERIOD. THE 12Z GFS DEPICTION OF
AN MCS MOVING ACROSS THE FA MONDAY MORNING LOOKS SUSPICIOUS...PREFER
THE CONVECTIVE EVOLUTION OFFERED BY ECMWF/NAM SHOWING MOST ACTIVITY
SHIFTING TO THE SOUTH SUNDAY NIGHT WITH A POTENTIAL PERIOD OF LOW
PRECIP CHCS SUN NIGHT TO MONDAY MORNING. THEN...WE EXPECT ANOTHER
ROUND OF TSTM ACTIVITY TO DEVELOP ACROSS NE NM/PANHANDLES MONDAY
AFTERNOON AND MOVE SEWD ACROSS THE CWA IN THE
EVENING/NIGHT...FAVORING THE NW ZONES. THIS PATTERN COULD BE
REPEATED ON TUE/TUE NIGHT HOWEVER THE 12Z ECMWF SHOWS THE RIDGING
BUILDING A BIT EARLIER THAN PREVIOUSLY THOUGHT AND THUS WE HAVE
HAVE LOWER CONFIDENCE AND HAVE NUDGED POPS LOWER. UPPER RIDGE THEN
STRENGTHENS RIGHT OVER NEW MEXICO/WEST TEXAS MIDWEEK AND SHOULD
SHUTDOWN PRECIP CHANCES AND CAUSE TEMPS TO CLIMB ABOVE
NORMAL...UPPER 90S TO ABOUT 105 SHOULD BE PRETTY COMMON WED-THU.
ECMWF SUGGESTS THE RIDGE MAY BEGIN TO WEAKEN AND SHIFT BACK TO THE
WEST NEXT WEEKEND WHICH MAY ALLOW FOR A GRADUAL COOLING TREND
FRI/SAT.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        66  85  63  91  65 /  50  40  30  20  30
TULIA         67  84  65  90  65 /  60  40  20  20  30
PLAINVIEW     68  84  65  90  66 /  60  40  20  20  30
LEVELLAND     69  87  67  90  67 /  60  30  20  10  30
LUBBOCK       70  86  67  90  68 /  60  40  20  10  20
DENVER CITY   70  88  68  91  67 /  50  30  20  20  20
BROWNFIELD    71  87  68  90  68 /  50  30  20  20  20
CHILDRESS     71  88  69  90  69 /  60  40  20  10  20
SPUR          72  87  68  91  70 /  60  40  20  10  20
ASPERMONT     73  90  70  91  71 /  50  40  20  20  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

26/33
Hazardous weather outlook, Jul 4, 5:02 AM CST, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
602 AM CDT SAT JUL 4 2009

TXZ021>044-051115-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
602 AM CDT SAT JUL 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON ACROSS THE NORTHERN SOUTH PLAINS AND NORTHERN ROLLING
PLAINS...WITH COVERAGE INCREASING OVER THE ENTIRE AREA TONIGHT. A
FEW OF THE STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND
LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CHANCES AND COVERAGE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE
SUNDAY THROUGH TUESDAY NIGHT...WITH THE LATE AFTERNOON THROUGH
OVERNIGHT HOURS THE BEST TIME FOR STORMS TO MOVE ACROSS THE
REGION. A FEW OF THESE STORMS COULD BECOME SEVERE AND PRODUCE
DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE REQUIRED SATURDAY THROUGH
TUESDAY...MAINLY IN THE LATE AFTERNOON AND NIGHT TIME HOURS.

In the hours before

Special weather statement, Jul 4, 2:42 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
342 PM CDT SAT JUL 4 2009

TXZ035>037-041>043-042115-
DICKENS TX-CROSBY TX-LUBBOCK TX-KENT TX-GARZA TX-LYNN TX-
342 PM CDT SAT JUL 4 2009

...LINE OF STRONG THUNDERSTORMS ACROSS LYNN...GARZA...KENT...
LUBBOCK...CROSBY AND DICKENS COUNTIES...

AT 338 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST
OF SOUTHLAND TO 12 MILES SOUTH OF KALGARY...OR ALONG A LINE EXTENDING
FROM 11 MILES SOUTH OF SLATON TO 18 MILES EAST OF POST...MOVING
NORTHEAST AT 10 MPH.

SMALL HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK
SHELTER INDOORS. STAY AWAY FROM WINDOWS.

BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A
PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM
WINDOWS.

IF ON OR NEAR WHITE RIVER LAKE OR BUFFALO SPRINGS LAKE...GET OFF THE
WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN
STRIKE SOME DISTANCE FROM THE PARENT THUNDERSTORM. MOVE TO SAFE
SHELTER NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

LAT...LON 3296 10206 3383 10163 3383 10075 3295 10077
TIME...MOT...LOC 2041Z 214DEG 10KT 3329 10164 3326 10107
Special weather statement, Jul 4, 3:33 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
433 PM CDT SAT JUL 4 2009

TXZ022-042200-
CASTRO TX-
433 PM CDT SAT JUL 4 2009

...STRONG THUNDERSTORM ACROSS CASTRO COUNTY...

AT 431 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES SOUTHEAST OF DIMMITT...MOVING SOUTHEAST
AT 20 MPH.

BRIEF...STRONG WIND GUSTS TO AROUND 55 MPH ARE POSSIBLE NEAR THIS
THUNDERSTORM. BRIEF HEAVY RAINFALL AND SMALL HAIL WILL ALSO BE
POSSIBLE WITH THIS STORM AND MAY RESULT IN MINOR STREET OR ROAD
FLOODING. MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER
APPROACHES. STAY AWAY FROM WINDOWS.

LAT...LON 3447 10199 3437 10199 3431 10205 3431 10216
      3451 10242 3465 10229
TIME...MOT...LOC 2132Z 309DEG 19KT 3452 10227
Special weather statement, Jul 4, 3:37 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
437 PM CDT SAT JUL 4 2009

TXZ041-042-042200-
GARZA TX-LYNN TX-
437 PM CDT SAT JUL 4 2009

...LINE OF STRONG THUNDERSTORMS ACROSS LYNN AND GARZA COUNTIES...

AT 436 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHEAST
OF TAHOKA TO 19 MILES SOUTHWEST OF TAHOKA...MOVING EAST AT 5 MPH.

BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A
PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM
WINDOWS.

HEAVY RAINFALL MAY RESULT IN LOCALIZED FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS. AVOID NORMAL FLOOD-PRONE AREAS AND DO NOT CROSS
FLOODED ROADS AS THEY MAY BE WASHED OUT.

FREQUENT LIGHTNING IS EXPECTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS. TRY TO
UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM
APPROACHES.

LAT...LON 3295 10207 3296 10207 3301 10207 3329 10182
      3329 10139 3295 10156 3295 10200
TIME...MOT...LOC 2136Z 255DEG 5KT 3311 10173 3297 10204

The radar

The Lubbock radar (KLBB), 90 km away, was scanning. The volume nearest the first event began at 21:47 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Castro

When
July 4, 3:45 PM CST to 3:50 PM CST
Where
Castro County, 3 mi N of Hart
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.423, -102.120

The Texas Tech University West Texas Mesonet site near Hart recorded 62 mph and 64 mph thunderstorm wind gusts at 15:45 CST and 15:50 CST respectively. No damage was reported.

Thunderstorm Wind, Crosby

When
July 4, 4:00 PM CST
Where
Crosby County, Crosbyton
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
33.670, -101.250

Law enforcement officials reported that thunderstorm winds broke a few utility poles in Crosbyton. The event time is estimated.

Thunderstorm Wind, Cottle

When
July 4, 5:00 PM CST to 5:05 PM CST
Where
Cottle County, 10 mi SW of Paducah to 9.29 mi SSE of Narcisso
Measured
77 kt (89 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
33.918, -100.423

An intense wet downburst was measured by the Texas Tech University West Texas Mesonet station southwest of Paducah around 17:00 CST on the 4th. A wind gust of 89 mph was recorded by the mesonet site ten miles southwest of Paducah at 17:00 CST and a subsequent gust of 67 mph was measured at 17:05 CST. The winds were accompanied by a 7 millibar rise in surface pressure and 1.71 inches of rain within a twenty-five minute period.

A nearby National Weather Service cooperative observer, at Delwin, reported significant tree damage across an area several miles in width. A large mulberry tree was reportedly split in half. Part of the tree fell onto the roof of a home. Many other large trees were said to have their tops broken. No injuries were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170921, 170936, 170933.